Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS State College, PA

June 12, 2001York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 12, 2001, 8:04 PM EDT for York County, Pennsylvania. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 8:04 PM EDT (00:04 UTC)
Expired
Jun 12, 2001, 8:30 PM EDT
In force
26 min
Issued by
NWS State College, PA
Area
Whole counties

County York County, PA

The radar

The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:10 PM EDTThunderstorm Wind 50 EHanover, PATrees and power lines were down 5 miles east of Hanover.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 130004
SVRCTP
PAC133-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
804 PM EDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN PENNSYLVANIA

* UNTIL 830 PM EDT.

* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF SUSQUEHANNA TRAILS...OR 9
  MILES SOUTHEAST OF RED LION...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUSQUEHANNA TRAILS AT 810 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGIfNG WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 3989 7644 3975 7657 3948 7613 3966 7596

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:55 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 12, 7:55 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
755 PM EDT TUE JUN 12 2001

WILL SEND OUT EARLY UPDATE TO INCLUDE REMOVAL OF SVR TSTM WATCH 407
OVER CENTRAL AND SRN PA. WILL HAVE TO AWAIT FINAL VERDICT FOR
SOMERSET CNTY IN BOX 409...THOUGH EXPECT THAT NOT TO BE INCLUDED IN
ANY NEW WATCH.

WILL MAINTAIN SMALL BREAKOUTS OVER EAST CENTRAL AND SE ZONES TO
ACCOUNT FOR LINGERING SHOWER ACTIVITY. REMAINDER OF AREA LOOKS LIKE
PC TO MAINLY CLEAR NIGHT WITH AREAS OF FOG FORMING...ESP WHERE PCPN
FELL TODAY.

NO CHANGES NEEDED BEYOND FIRST PD.

.CTP...NONE.

GARTNER

In the hours before

Special weather statement, Jun 12, 3:41 PM EDT, 4 hours 23 minutes before
PAZ010>012-017>019-024>028-034>036-045-049-050-052-056>059-063>066-
130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 PM EDT TUE JUN 12 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LEBANON...NORTHUMBERLAND...UNION...JUNIATA...CENTRE...CLINTON...PERRY
...FRANKLIN...BEDFORD...DAUPHIN...LANCASTER...CUMBERLAND...ADAMS...CAMERON
...BLAIR...CAMBRIA...SCHUYLKILL...YORK...SNYDER...CLEARFIELD...
ELK...HUNTINGDON...MIFFLIN AND FULTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WIND
GUSTS OF 58 MPH OR MORE...AND OR HAIL THREE QUARTERS OF AN INCH IN
DIAMETER OR LARGER. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN
A STRONG BUILDING.

GARTNER/ONDREJIK/GRUMM
Special weather statement, Jun 12, 5:00 PM EDT, 3 hours 4 minutes before
PAZ033-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 PM EDT TUE JUN 12 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTY IN CENTRAL PENNSYLVANIA...

SOMERSET.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WIND
GUSTS OF 58 MPH OR MORE...AND OR HAIL THREE QUARTERS OF AN INCH IN
DIAMETER OR LARGER. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
EL`ECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN
A STRONG BUILDING.

GARTNER/ONDREJIK/GRUMM
Local storm report, Jun 12, 5:14 PM EDT, 2 hours 50 minutes before
PHLWRKLSR
TTAAOO KCTP 122114

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
514 PM EDT TUE JUN 12 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    PHILIPSBURG               PA   WIND DAMAGE
06/12/01   CENTRE                         TREES AND POWER LINES DOWN

0440 PM    PHILIPSBURG               PA   WIND DAMAGE
06/12/01   CENTRE                         TREES DOWN

0410 PM    HYNDER                    PA   WIND DAMAGE
06/12/01   CLINTON                        MULTIPLE TREES DOWN

0455 PM    STATE COLLEGE             PA   WIND DAMAGE
06/12/01   CENTRE                         TREES DOWN ON SOUTH
                                          ATHERTON STREET

0430 PM    LOCK HAVEN                PA   WIND DAMAGE
06/12/01   CLINTON                        SEVERAL TREES DOWN NEAR
                                          LOCK HAVEN

DJO
Local storm report, Jun 12, 6:13 PM EDT, 1 hour 51 minutes before
PHLWRKLSR
TTAAOO KCTP 122213

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
613 PM EDT TUE JUN 12 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    HUNTINGDON                PA   WIND DAMAGE
06/12/01   HUNTINGDON                     TREES DOWN IN HUNTINGDON
                                          BORO.

0530 PM    WARRIORS MARK             PA   WIND DAMAGE
06/12/01   HUNTINGDON                     NUMEROUS TREES DOWN

0530 PM    LOCK HAVEN                PA   WIND DAMAGE
06/12/01   CLINTON                        TREES DOWN

0430 PM    MILL HALL                 PA   WIND DAMAGE
06/12/01   CLINTON                        MULTIPLE TREES DOWN

0600 PM    SELINSGROVE               PA   WIND DAMAGE
06/12/01   SNYDER                         TREES DOWN IN SEVERAL
                                          LOCATIONS OVER EASTERN
                                          SNYDER COUNTY

0600 PM    SUNBURY                   PA   WIND DAMAGE
06/12/01   NORTHUMBERLAND                 TREES DOWN IN MANY
                                          LOCATIONS IN SOUTHERN
                                          NORTHUMBERLAND COUNTY.

ONDREJIK

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:44 PM EDTFlash Flood WarningCTPSomerset3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.